Hail, Cloud
- When
- August 23, 5:00 PM CST to 5:01 PM CST
- Where
- Cloud County, 0.87 mi SW of (Cnk)blosser Apt Con
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.540, -97.660
A supercell t-storm developed over Cloud County and produced a brief tornado in an open field. The storm proceeded to produce large hail as it moved east but never did produce another documented tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A supercell t-storm developed over Cloud County and produced a brief tornado in an open field. The storm proceeded to produce large hail as it moved east but never did produce another documented tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 2:28 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 328 PM CDT TUE AUG 23 2016 .SHORT TERM...(This Evening through Wednesday) Issued at 325 PM CDT TUE AUG 23 2016 Latest water vapor satellite loop had a wave exiting northeast Kansas with another more subtle wave over northeast Oklahoma. VWP profiles from radar show a 45 to 50 kt mid level jet from southwest Oklahoma into southeast Kansas. A surface trough/dry line was located across western Kansas this afternoon. Dew points have increased into the lower 70s across northeast Kansas this afternoon. Confidence is low to moderate with respect to convective development across the area. Hi resolution models as well as the NAM and GFS offer differing scenarios this evening and tonight. The upper low over southern Canada will gradually move east tonight and Wednesday. This will nudge the cold front southward through the day on Wednesday into north central and northeast Kansas. Tonight could see isolated to scattered storms. Shear is around 25 kts and MLCAPE averages around 3000 J/kg. If storms do develop they will have the potential to produce strong wind gusts and hail. Higher confidence for storms on Wednesday along the front and ejecting wave from the southwest. Atmosphere will be quite moist with precipitable water values approaching two inches. By afternoon the shear increases to around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening mid level lapse rates will yield an environment for severe storms. Convergence along the front along with ascent from the approaching wave should get storms going along the front in the afternoon. Environment will be favorable for supercells with line segments developing along the front. Large hail and damaging winds will be the main hazards. Lows tonight will be in the upper 60s to lower 70s. Highs on Wednesday will range from the lower 80s northwest to the lower 90s in east central. .LONG TERM...(Wednesday Night through Tuesday) Issued at 325 PM CDT TUE AUG 23 2016 By Thursday at 00Z, the surface front should be hung up over the area stretching from southwest to northeast across the entire state of Kansas. Afternoon convection may be ongoing at this point, and with 30kt 0-6km shear and over 1000 J/kg CAPE still available, severe storms are not out of the question. Steep mid level lapse rates indicate the main threat will be strong winds and hail with storms mainly focused near the frontal boundary. PWATS look to be near or over two inches for a majority of northeast Kansas through the night, and with the front hung up, rain looks to be ongoing in the overnight hours creating a concern for heavy rain and localized flooding. By Thursday afternoon, the front looks to push southeast of the area; however a upper wave moving over the southwest flow over Kansas makes it way providing at least some chance for more storms, mainly across central and east central Kansas where the heaviest rain should be focused. By Friday afternoon a mid level high pressure will be over the southeast CONUS while a trough moves in over the northwest. This trough will move east and dig into the northern plains by Saturday afternoon bringing more chances for storms through Sunday. Precipitation chances continue until Tuesday with southerly flow providing moisture transport to the area along with some upper disturbances. Temperatures start cooler for Thursday and Friday as the front moves through before beginning to warm up again into the weekend. Overall highs will be in the 80s, and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT TUE AUG 23 2016 Challenging TAF period ahead. Removed mention of VCTS at all terminals due to very low confidence in large scale forcing across the area. Current thunderstorms along the KS/OK border are expected to remain southeast of the terminals this afternoon. Any thunderstorm development this evening and overnight is expected to stay north and west of the area along a cold front. Winds will remain gusty near 25-30 knots this afternoon before diminishing to near 10 knots overnight. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...Heller AVIATION...Baerg
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CDT TUE AUG 23 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-242045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 334 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE MAIN THREATS WILL BE STRONG WINDS AND HAIL. LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE AUG 23 2016
KSZ008-020-232300-
CLOUD-REPUBLIC-
528 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 600 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH. A SECOND
STRONG THUNDERSTORM WAS 5 MILES SOUTH OF SIMPSON...MOVING NORTHEAST
AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO AND AURORA.
LAT...LON 3952 9793 3981 9765 3951 9739 3931 9768
3931 9793
TIME...MOT...LOC 2227Z 239DEG 14KT 3949 9779The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
4 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
A brief tornado touched down near highway 24 and 200 road. The tornado was documented on social media and reported by the public.
Winds were estimated up to 50 mph. No damage was reported.
Delayed report.
Clay Center Airport spotter confident with estimating 60 mph winds.
Power poles and power lines down at Alembic and Sherman Roads. Just southwest of Leonardville.
KDOT facility west of Blaine was damaged including: destructiong of an equipment shed, roof blown off of sand shed, and broken windows in sub area shop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657305, 657306, 653042, 657310, 657311, 657308, 657312, 657313.